Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX

May 28, 2009Crane County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2009, 8:30 PM CDT for Crane County, Pecos County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 8:30 PM CDT (01:30 UTC)
Expired
May 28, 2009, 8:54 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3150 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290130
SVRMAF
TXC103-371-290230-
/O.NEW.KMAF.SV.W.0147.090529T0130Z-090529T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  NORTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GIRVIN...OR 15 MILES WEST OF MCCAMEY...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GIRVIN...
  BAKERSFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3072 10254 3113 10259 3117 10241 3103 10228
      3095 10215
TIME...MOT...LOC 0129Z 304DEG 8KT 3109 10246

$$
1 follow-up statement
000 
WWUS54 KMAF 290154
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU MAY 28 2009

TXC103-371-290201-
/O.CAN.KMAF.SV.W.0147.000000T0000Z-090529T0230Z/
CRANE TX-PECOS TX-
854 PM CDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS AND EXTREME
SOUTHEASTERN CRANE COUNTIES IS CANCELLED...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

FREQUENT LIGHTNING...PEA SIZED HAIL AND LOCALLY HEAVY RAINS ARE 
STILL OCCURRING FROM GIRVIN TO NEAR BAKERSFIELD. 

&&

LAT...LON 3072 10254 3113 10259 3117 10241 3103 10228
      3095 10215
TIME...MOT...LOC 0151Z 304DEG 8KT 3106 10241

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:44 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 28, 1:44 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT THU MAY 28 2009

.DISCUSSION...
MID/UPPER LEVEL RIDGE CENTERED INVOF OF DESERT SW. THIS FEATURE
CONTINUES TO DEFLECT MID LATITUDE WLYS NWD WHILE SRN BRANCH OF MID
LEVEL WLYS CONTINUES TO MOVE ACRS NRN BAJA THROUGH CHIHUAHUA AND FAR
SRN CWFA. THIS SUPPORTS GENERAL IDEA THAT MINOR SHRTWV TROF/S WILL
HAVE AN OPPORTUNITY TO MOVE ACRS SW PARTS OF THE CWFA. ATMOSPHERE
IS CONDUCIVE TO CONVECTION ACRS SW-W CWFA WHERE SB CINH NOT AN
ISSUE FOR ELEVATED HEAT SOURCES...STEEP 7H-5H LR/S (8 C/KM)
MODULATE ANY LIFT FROM MINOR SHRTWV TROF/S...AND WHERE SFC DWPNTS
REMAIN 45-50 DEGREES WITH WEAK UPSLOPE FLOW. FARTHER N ACRS PB
INVERTED SFC TROF AND CONVERGENCE INVOF SAID TROF SEEM TO BE
FEATURE THAT NAM12/RUC13 ARE FOCUSING PRECIP ON. MODELS AGAIN
SUGGEST AN MCS WILL DEVELOP W OF THE RIO GRANDE THEN TRACK E INTO
TRANS PECOS SOMEWHERE BTWN SRN HUDSPETH COUNTY AND NEAR PRESIDIO
WHILE THE NAM12/GFS ARE PAINTING PRECIP ACRS CENTRAL PB OVERNIGHT.
0-6KM BULK SHEAR NEAR 30KTS FROM PB INTO TRANS PECOS FAVOR A FEW
SEVERE STORMS...LOCAL HEAVY RAIN ACRS THE SW IS A CONCERN AS WELL.
WILL HAVE TO KEEP A WATCH ON WELL DEFINED SHRTWV TROF MOVING THRU
THE PANHANDLE REGION IT COULD HELP TO ENHANCE CONVECTION THIS
EVENING ACRS PB AS NAM12/GFS QPF INDICATES. MET GUIDANCE HAS COME
IN HIGHER AT MAF/MRF AND BASED PARTLY ON PRESENCE OF TROF AND
CURRENT RADAR TRENDS WILL OPT TO INCREASE POPS TONIGHT. MID LEVEL
RIDGE AXIS WILL BE FARTHER E FRIDAY AND THIS WILL TEND TO LIMIT
PRECIP POTENTIAL ACRS PB BUT STILL ENUF MSTR INSTABILITY IN HIER
TERRAIN FOR SLGHT CHC OF TSTMS. DRIER LOW LEVELS APPEAR SAT AND
TEMPS CONTINUE TO INCREASE. MID LEVEL THETA-E RIDGE AXIS LOOKS TO
BE W INTO CNTRL NM AND W TX MTNS SO THAT WILL BE FAVORED AREA FOR
PRECIP. VERY WEAK MID LEVEL FLOW MAY RESULT IN SACRAMENTO/GUADALUPE
DRIFTERS AND ISOLD/SLGHT CHC POPS IN FAR WRN LOWER ELEVATIONS
REASONABLE FOR SAT. GFS/NAM12 DO SHOW A SHRTWV MOVING E ON SUN
HOWEVER IT MAY MOVE E TOO EARLY TO COINCIDE WITH MAX HEATING
THEREBY LIMITING PRECIP POTENTIAL. CERTAINLY HARD TO TIME THIS
TROF IN SUCH WEAK FLOW AND IT COULD BE SLOWER. ATTP WILL OPT TO
EXPAND ISOLD POPS EWD SOME. 7H TEMPS GRADUALLY INCREASE WITH TEMPS
FINALLY 11-13C BY MON. PRETTY BIG DIFFERENCES IN MID LEVEL FLOW
APPEAR BTWN GFS/ECMWF TUE-THUR AS GFS HAS MID LEVEL RIDGE AXIS
FARTHER E GENERALLY HOLDING SW FLOW ACRS WRN 1/3 OF CWFA WHILE
ECMWF HAS MID LEVEL RIDGE AXIS FARTHER W KEEPING A N-NW MID LEVEL
FLOW IN PLACE. RATHER UNUSUAL THAT WE/RE NOT TALKING ABOUT DRYLINE
STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  86  63  89  /  30  10  10  10
CARLSBAD NM                57  85  59  88  /  20  20  20  20
DRYDEN TX                  65  86  64  87  /  20  20  10  20
FORT STOCKTON TX           61  86  63  88  /  30  20  10  20
GUADALUPE PASS TX          56  83  57  87  /  30  30  20  20
HOBBS NM                   58  88  60  92  /  20  20  10  10
MARFA TX                   53  78  51  81  /  40  30  20  20
MIDLAND INTL AIRPORT TX    62  87  61  88  /  30  20  10  10
ODESSA TX                  61  87  62  88  /  30  20  10  10
WINK TX                    63  90  65  93  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 28, 12:26 PM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT THU MAY 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1226 PM CDT THU MAY 28 2009 /1126 AM MDT THU MAY 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY
ACROSS THE MARFA PLATEAU...BIG BEND...AND LOWER TRANS PECOS.  SOME
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EACH
DAY THROUGH THE WEEKEND...ESPECIALLY OVER THE MOUNTAINS OF WEST
TEXAS AND NEW MEXICO.  SOME OF THESE STORMS COULD BECOME SEVERE
AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT SOUTH OF
A GUADALUPE PASS TO MIDLAND LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 28, 7:20 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT THU MAY 28 2009

TXZ062-290045-
MIDLAND-
720 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL MIDLAND COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WARFIELD AT
720 PM CDT...MOVING EAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WEST CENTRAL MIDLAND COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, May 28, 7:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             WINK                    31.76N 103.15W
05/28/2009  E1.75 INCH       WINKLER            TX   LAW ENFORCEMENT

&&

SCHULDT
Special weather statement, May 28, 7:28 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT THU MAY 28 2009

TXZ061-290100-
ECTOR-
728 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN ECTOR COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF
PLEASANT FARMS AT 728 PM CDT...MOVING SOUTHEAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHEASTERN ECTOR COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 28, 7:45 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT THU MAY 28 2009

TXZ068-075-290115-
CRANE-PECOS-
745 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN CRANE AND NORTH CENTRAL
PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF IMPERIAL AT 745 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.
Special weather statement, May 28, 8:03 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT THU MAY 28 2009

TXZ061-062-068-069-290145-
ECTOR-CRANE-MIDLAND-UPTON-
803 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR...MIDLAND...
NORTHEASTERN CRANE AND NORTHERN UPTON COUNTIES.

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR A COMPLEX OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR
MIDLAND...TO NEAR PLEASANT FARMS IN SOUTHEASTERN ECTOR COUNTY. THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED
HAIL...STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

AHEAD OF THESE STORMS...AN OUTFLOW BOUNDARY WAS MOVING ACROSS CRANE
AND UPTON COUNTIES. STRONG WIND SPEEDS OF 45 TO 55 MPH MAY BRIEFLY
OCCUR ACROSS SOUTHERN MIDLAND...SOUTHEASTERN ECTOR...AND MUCH OF
CRANE AND UPTON COUNTIES BEHIND THIS OUTFLOW BOUNDARY.

CONTINUE TO MONITOR NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Special weather statement, May 28, 8:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT THU MAY 28 2009

TXZ067>070-075-290200-
WARD-CRANE-PECOS-UPTON-REAGAN-
818 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN
PECOS...SOUTHEASTERN WARD...SOUTHERN CRANE...SOUTHERN REAGAN AND
SOUTHERN UPTON COUNTIES.

A AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR IMPERIAL AND
FORT STOCKTON...EASTWARD OVER MCCAMEY...RANKIN AND NEAR BIG LAKE
AT 815 PM CDT...MOVING SOUTHEAST AT 5 MPH.  GUSTY WINDS TO 50
MPH...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

PEOPLE IN NORTHEASTERN PECOS...SOUTHEASTERN WARD...SOUTHERN CRANE...
SOUTHERN REAGAN AND SOUTHERN UPTON COUNTIES...INCLUDING THE CITIES OF
BAKERSFIELD...BIG LAKE...CRANE...MCCAMEY AND RANKIN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:21 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 28, 7:24 PM CDTSevere Thunderstorm WarningMAFMidland36 min
May 28, 8:14 PM CDTAreal Flood AdvisoryMAFMidland2 hr
May 28, 8:27 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr
May 29, 4:31 PM CDTAreal Flood AdvisoryMAFBrewster119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.